Vitamin D overdose growing danger, experts say

A British man’s overdose on vitamin D is a cautionary tale for people who are considering adding supplements to their lives,according to a paper published Tuesday in the journal BMJ Case Reports.

After a visit with a private nutritionist, the man began taking more than 20 over-the-counter supplements every day, including 50,000 international units (IU) of vitamin D three times a day. That’s a dose hundreds of times higher than standard nutritional recommendations.

Within a month, the man began suffering from nausea, abdominal pain, diarrhea and repeated bouts of vomiting, along with cramping in the legs and ringing in the ears.

The man, whose name was not disclosed, heard about the supplements from a radio talk show and contacted the nutritionist on the show afterward, said Dr. Alamin Alkundi, a coauthor of the report and an endocrinologist at William Harvey hospital in East Kent in the UK, who treated the man.

“Registration by regulator is not compulsory for nutritionists in the UK and their title is not protected, so anybody can practice as a nutritionist,” Alkundisaid in an email.

READ MORE

Join now!